British Columbia

5 steps to reverse an overdose: How to use naloxone

Vancouver police may worry that administering naloxone is "hazardous" for their officers, but healthcare workers say there's very little risk and are encouraging anyone who knows a drug user to get trained on how to use the overdose antidote.

'You don't have to be a brain surgeon' to administer the overdose antidote, says former drug user

Employees of the Drug Users Resource Centre demonstrate a take-home naloxone kit. (Stefan Labbe/ CBC)

Vancouver police may worry that administering naloxone is "hazardous" for their officers, but healthcare workers say there's very little risk and are encouraging anyone who knows a drug user to get trained on how to use the opioid overdose antidote. 

"Anybody can give naloxone. It's super, super simple, and it is super effective, so it saves lives," says Sarah Foster, a nurse at the Drug Users Resource Centre in Vancouver's Downtown Eastside. 

The Centre, run by the PHS Community Services Society, is one of hundreds of locations across B.C. that offers training or free take-home kits of naloxone — also known by the trade name Narcan.

The B.C. Centre for Disease Control has distributed more than 9,700 free kits and more than 8,900 people have been trained to administer the antidote through its provincial harm reduction program called Toward the Heart

CBC Radio's The Early Edition recently took a training session with Foster, as well as with Dean Wilson, a former drug user who now coordinates the harm reduction program at the Drug Users Resource Centre. 

Sarah Foster, a nurse at Vancouver's Drug Users Resource Centre, and Dean Wilson, who coordinates their harm reduction program, say naloxone kits are easy to use. (Stefan Labbe/ CBC)

Here are some of their tips for reversing an opioid overdose:  

  • Get trained on a free take-home naloxone kit. The B.C. Centre for Disease Control's website towardtheheart.com shows where you can get a kit. "If you're a mother, and you know that your kid's experimenting with opiates, you'd better get this," Wilson said. 
  • Know the signs of an opioid overdose. "They're usually not breathing. They're blue. They're not responsive," said Foster. "Call their name. Try to wake them up."
  • Call 911 and give some breaths.  The BCCDC recommends one breath every five seconds. The take-home naloxone kits include a one-way face mask.
  • Give naloxone. The vial of naloxone must be drawn into a syringe. The drug is administered intramuscularly, meaning you don't have to find a vein. After being used, the needle retracts automatically, reducing the risk of infection. 
  • Give a second dose, if needed. If the person isn't responding after three to five minutes, give another injection. The take-home kits include three vials of naloxone. 
A take-home naloxone kit contains syringes, three doses of naloxone, a face mask and rubber gloves. (Stefan Labbe/ CBC)

Reading these tips doesn't replace a training session. Wilson and Foster encourage anyone to contact their centre to learn more. 

"I had a couple of mothers from Kitsilano come down to my last session," Wilson said. "One of their kids' friends had had an overdose, so they were going to get preemptive on it, which is brilliant." 

Police concerns 'ridiculous', says former drug user

Vancouver police have decided not to administer the injectable form of naloxone and are instead lobbying Health Canada to expedite a nasal spray version of the drug. 

"We just have a real safety concern for our officers in providing an injection," said Const. Brian Montague. "We're not health care professionals. We're police officers," 

Vancouver police Const. Brian Montague says police have safety concerns about using injectable naloxone. (Jared Thomas/CBC)

Wilson says it's "ridiculous" that police won't carry a kit. 

"You don't have to be a brain surgeon to do this," said Wilson. "They should have one in their car. They have a shotgun back there in case there's a bank robbery." 

Foster says there "aren't really a ton" of risks for people responding to an overdose, thanks to the retractable needle and one-way face masks. 

"You could give somebody naloxone and they might wake up and be angry because they're in withdrawal," Foster said.

"They're still usually quite drowsy when they come to and disoriented. I've never seen somebody react negatively to having their life saved." 

Comments

To encourage thoughtful and respectful conversations, first and last names will appear with each submission to CBC/Radio-Canada's online communities (except in children and youth-oriented communities). Pseudonyms will no longer be permitted.

By submitting a comment, you accept that CBC has the right to reproduce and publish that comment in whole or in part, in any manner CBC chooses. Please note that CBC does not endorse the opinions expressed in comments. Comments on this story are moderated according to our Submission Guidelines. Comments are welcome while open. We reserve the right to close comments at any time.

now